Thunderstorm Wind, Fairfield
- When
- June 29, 1:55 PM EST
- Where
- Fairfield County, 5 mi NNE of New Canaan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.200, -73.467
Numerous trees felled by thunderstorm wind gusts.
Slow moving thunderstorms developed over Connecticut on the afternoon of June 29th in association with a slow moving front. The atmosphere was very moist, which allowed the thunderstorms to produce significant hourly rainfall rates of greater than 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Slow moving thunderstorms developed over Connecticut on the afternoon of June 29th in association with a slow moving front. The atmosphere was very moist, which allowed the thunderstorms to produce significant hourly rainfall rates of greater than 2 inches. In a matter of 2 to 4 hours, some locations in Fairfield County picked up anywhere from 3 to 5 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 29, 4:11 AM EST, 9 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 511 AM EDT WED JUN 29 2005 .SHORT TERM (WEDNESDAY AND THURSDAY)... A HIGH AMPLITUDE RIDGE ALONG THE EASTERN SEABOARD WILL BREAK DOWN AND RETREAT WITH AN UPPER TROUGH OVER OHIO VALLEY SLOWLY WORKING THROUGH THE EAST COAST THE NEXT COUPLE OF DAYS. A SERIES OF WEAK SHORT WAVES/VORT LOBES WILL RIDE NE AHEAD OF THE TROUGH...PROVIDING SYNOPTIC ASCENT OVER THE REGION. AND AFTER A BRIEF RESPITE OF SUBSIDENCE AND SOME MID-LEVEL DRYING LATE YESTERDAY...THE DEEP SW FLOW HAS QUICKLY RETURNED A SUPPLY OF TROPICAL MOISTURE INTO THE REGION THIS MORNING. MODELS HAVE SOME DIFFERENCES IN SHORTWAVE TIMING THROUGH THE REGION...BUT BELIEVE A BLEND OF SOLUTIONS WITH SHORTWAVE AXIS AND PACKET OF ENERGY MOVING EAST THROUGH REGION THROUGH LATE THURSDAY IS BEST WAY TO HANDLE IT. AT THE SURFACE...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A WEAK SURFACE TROUGH EXTENDING FROM LOW PRESSURE OVER EASTERN QUEBEC INTO THE GREAT LAKES...PUSHING OFF THE COAST BY LATE THURSDAY. WIDELY SCATTERED SHOWERS ARE DEVELOPING THIS MORNING JUST TO THE SOUTH OF THE REGION IN ASSOCIATION WITH SOME VORT ENERGY MOVING THROUGH AND A DEVELOPING COASTAL LOW-LEVEL JET. THIS JET HAS ALSO AIDED IN CREATING ENOUGH TURBULENT MIXING TO SCOUR OUT A GOOD DEAL OF STRATUS/FOG...EXCEPT ACROSS THE FAR EASTERN COAST OF LI/CONN. THIS TREND SHOULD CONTINUE THROUGH THE MORNING. THEREAFTER...THE COMBINATION OF THIS APPROACHING SURFACE TROUGH...ASCENT FROM SHORTWAVE ENERGIES...A DEVELOPING 850 HPA JET...A MOISTURE-LOADED AIRMASS WITH PWS OF 2-2.25 INCHES...AND DAYTIME HEATING SHOULD ALLOW FOR DEVELOPMENT OF NUMEROUS SHOWERS AND TSTMS FROM LATE MORNING OVER THE WESTERN HALF OF CWA. AS THE SURFACE TROUGH CONTINUES TO PUSH EAST TOWARDS THE COAST...BELIEVE BEST MOISTURE/LIFT AXIS WILL TRANSITION TO THE EASTERN HALF OF CWA TONIGHT INTO EARLY THURSDAY. BUFKIT SOUNDINGS INDICATE LONG NARROW CAPES WITH HIGH K INDICES...HIGH PWATS...AND WARM CLOUD PROCESSES UP TO AROUND 14 KFT. THUS THE MAJOR THREAT WILL BE TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING. WITH WEAK 0-6 KM SHEAR NOT LOOKING FOR ORGANIZED SEVERE STORMS...BUT A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL ACCOMPANYING THE RAIN. DIFFERING MODEL SOLUTIONS ON THURSDAY ON HOW QUICKLY SHORTWAVE AND SURFACE TROUGH PUSH EAST OF THE REGION. FOR NOW WILL GO WITH A BLEND...GENERALLY EXPECTING DECREASING POPS THROUGH THE DAY TO JUST A SLIGHT CHANCE FOR THU EVENING/NIGHT AS BEST MOISTURE/LIFT AXIS PUSHES OFFSHORE AND AREA COME UNDER A SUBSIDENT FLOW. AS FOR TEMPS...WITH GOOD DEAL OF CLOUD COVER WILL RUN MAX TEMPS ONLY SLIGHTLY ABOVE NORMAL CITY/INLAND(MID 80S) AND NEAR NORMAL COAST (AROUND 80)...DESPITE 850 HPA TEMPS AROUND 16C AND SW FLOW. MIN TEMPS WILL RUN ABOVE NORMAL ALL AREAS WITH DEWPOINTS HOLDING AROUND 70. && .LONG TERM (FRIDAY THROUGH MONDAY)... SCATTERED SHOWERS AND TSTMS AHEAD OF COLD FRONTAL APPROACH FRIDAY AS RATHER TROPICAL AND WEAKLY CAPPED AIRMASS PERSISTS. WILL HAVE TO WATCH MODEL TRENDS AS THEY HAVE SLOWED DOWN COLD FRONTAL PASSAGE TILL SAT MORNING. THEREAFTER...A DRY AND SEASONABLE HOLIDAY WEEKEND ON TAP AS HIGH PRESSURE BUILDS IN FORM THE WEST. && .HYDROLOGY... ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND A LOCALIZED FLOODING THREAT. MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN. WILL CONTINUE SPS TO ADDRESS LOCALIZED FLOODING AFTER COLLAB WITH NEIGHBORING OFFICES. THIS BECAUSE THERE IS TOO MUCH UNCERTAINTY ON LOCATION AND AREAL COVERAGE OF CONVECTION WITH NO CLEAR CUT FOCUSING MECHANISM. && .AVIATION... AFTER LOOKING AT A FEW MORE THINGS THIS MORNING...HAVE COME TO THE CONCLUSION THAT THE STRATUS PROBABLY WONT FORM OVER NYC. 05Z ACARS SOUNDING FROM JFK SHOWS 35KT AT 1600FT SO BOUNDARY LAYER MIXING WILL LIKELY KEEP STRATUS FROM FORMING. MODELS ARE NOT HANDLING THIS WELL...WHICH MAKES FOR A TRICKY FORECAST. TROUGH OF LOW PRES WILL APPROACH THIS MORNING AND SLOWLY MOVE THROUGH THE AREA. WITH ABUNDANT MOISTURE ANY POINT OF FOCUS WILL LIKELY GIVE IT ENOUGH LIFT TO TRIGGER SHOWERS AND TSTMS (ESPECIALLY THIS AFTERNOON). WILL ADDRESS FURTHER IN 12Z TAFS. && .MARINE... WILL EXPAND SCA TO ALL OCEAN WATERS FOR SEAS. BUOYS CURRENTLY RUNNING BETWEEN 3 AND 4 FT AND SW WIND FLOW IS EXPECTED TO INCREASE TO 15 TO 20KT TODAY. THIS COUPLED WITH A DEVELOPING LLJ...MODERATE TO HEAVY RA AND SCATTERED TSTMS WILL LIKELY CHURN UP SEAS TO MARGINAL SCA LEVELS. TROUGH OF LOW PRES MOVES THROUGH TONIGHT...WEAK RIDGING BUILDS IN FOR THU...THEN A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE WATERS FRI NIGHT/SAT MORNING. HIGH PRES BUILDS IN FOR THE REMAINDER OF THE FORECAST PERIOD. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS...ANZ350-353-355. && PUBLIC: NV MARINE/AVIATION: AL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 548 AM EDT WED JUN 29 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-301000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 548 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE FROM LATE MORNING ON. THE MAIN FOCUS OF THE ACTIVITY WILL BE NORTH AND WEST OF THE CITY LATER THIS MORNING...WORKING INTO THE CITY BY AROUND MIDDAY...AND THEN GRADUALLY TRANSITIONING TO THE EAST FROM THE LATE AFTERNOON INTO TONIGHT. LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY ACTIVITY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE THURSDAY...ESPECIALLY OVER EASTERN SECTIONS AND DURING THE FIRST PART OF THE DAY. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT WITH A COLD FRONTAL PASSAGE. LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY ACTIVITY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING REPORTS. ANZ330-335-338-350-353-355-301000- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 548 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ROUGH SEAS ON THE OCEAN THROUGH THURSDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 237 PM EDT WED JUN 29 2005 CTZ005-009-NYZ070-291930- NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD- 237 PM EDT WED JUN 29 2005 ...STRONG THUNDERSTORMS IN WESTCHESTER AND FAIRFIELD COUNTIES... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OSSINING...AND MOVING EAST AT 25 MPH. THIS STORM WILL BE... NEAR MOUNT KISCO BY 245 PM EDT. 6 MILES NORTH OF NORTH GREENWICH BY 250 PM EDT. NEAR BEDFORD BY 255 PM EDT. NEAR RIDGEFIELD BY 315 PM EDT. NEAR GEORGETOWN BY 320 PM EDT. PEOPLE IN CENTRAL FAIRFIELD AND CENTRAL WESTCHESTER COUNTIES... INCLUDING THE CITIES OF OSSINING...HAWTHORNE...MOUNT KISCO... BEDFORD...RIDGEFIELD AND GEORGETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. GOODMAN
The Brookhaven radar (KOKX), 63 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Numerous trees felled by thunderstorm wind gusts.
Very heavy thunderstorm rains caused flash flooding of streets and neighborhoods.
Flash flooding of streets, neighborhoods, and creeks in Fairfield and Monroe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456699, 5456700, 5456701.